Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 192, NWS Aberdeen, SD

August 14, 2011Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2011, 11:01 PM CDT for Spink County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 11:01 PM CDT (04:01 UTC)
Expired
Aug 14, 2011, 11:45 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:03 PM CDTHAIL 12 S Redfield, SD
Aug 14, 11:17 PM CDTHAIL 1Redfield, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KABR 150401
SVRABR
SDC115-150445-
/O.NEW.KABR.SV.W.0192.110815T0401Z-110815T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 PM CDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1145 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR REDFIELD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 1140 PM CDT...
  GLENDALE COLONY AROUND 1145 PM CDT...

LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN REDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4507 9808 4476 9813 4480 9859 4499 9859
TIME...MOT...LOC 0401Z 273DEG 11KT 4490 9849
WIND...HAIL <50MPH 1.00IN

$$
SCARLETT
2 follow-up statements
516 
WWUS53 KABR 150421
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT SUN AUG 14 2011

SDC115-150445-
/O.CON.KABR.SV.W.0192.000000T0000Z-110815T0445Z/
SPINK SD-
1121 PM CDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SPINK
COUNTY UNTIL 1145 PM CDT...

AT 1117 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL IN REDFIELD.  THIS STORM WAS LOCATED 
OVER REDFIELD...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 1145 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4500 9822 4479 9830 4483 9856 4493 9859
      4495 9859
TIME...MOT...LOC 0420Z 261DEG 13KT 4490 9845
WIND...HAIL <50MPH 1.00IN

$$
SCARLETT
328 
WWUS53 KABR 150444
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CDT SUN AUG 14 2011

SDC115-150454-
/O.EXP.KABR.SV.W.0192.000000T0000Z-110815T0445Z/
SPINK SD-
1144 PM CDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 4500 9822 4479 9830 4483 9856 4493 9859
      4495 9859
TIME...MOT...LOC 0444Z 261DEG 13KT 4490 9838

$$
SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:33 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 14, 8:33 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT SUN AUG 14 2011

.UPDATE...
MADE ADJUSTMENTS TO GRIDS FOR PRECIP AND TEMP TRENDS THIS
EVENING. SEVERE STORMS WEST OF THE MISSOURI RIVER WILL BE HARD
PRESSED TO HOLD TOGETHER AS THEY MOVE EAST OVERNIGHT AS AIRMASS
STABILIZES. WILL SEND OUT A ZFP UPDATE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
FORECAST FOCUS ON PRECIPITATION/THUNDERSTORM CHANCES THROUGH THE
SHORT TERM.

TONIGHT...CHALLENGING FORECAST THIS CYCLE WITH NEARLY ALL OF THE
SHORT RANGE MODELS STRUGGLING WITH CURRENT CONVECTIVE TRENDS.
PERSISTENT AREA OF SHOWERS/THUNDERSTORMS HAS CONTINUED THRU MUCH
OF THE AFTERNOON HOURS OVER N-CENTRAL/NERN SD IN AN AREA OF
WAA/MOISTURE CONVERGENCE ALONG NOSE OF LLJ. SHORT RANGE MODELS
CONTINUE TO INDICATE THIS LOW LEVEL JET WILL PERSIST AND ACTUALLY
RE- STRENGTHEN INTO THE EVENING HOURS...THUS BELIEVE SCATTERED
TSTMS MAY CONTINUE RIGHT INTO THE OVERNIGHT HOURS...PERHAPS RE-
ORIENTING A BIT FURTHER SOUTH. FURTHER SOUTH AND WEST...ALSO
WATCHING AREAS OF BUBBLING CUMULUS OVER THE BLACK HILLS...WITH
ANOTHER AREA OF AGITATED CLOUDS INVOF OF KVTN. ADDITIONAL
CONVECTIVE DEVELOPMENT IS POSSIBLE IN THESE AREAS PER HI-RES
MODELS /HRRR AND 12Z SPC WRF/ WITH A GENERAL STORM MOTION TO THE
E/SE. THERE IS AN OUTSIDE CHANCE THAT A SEVERE STORM COULD MOVE
INTO THE FAR WRN CWA THIS EVENING...SO WILL NEED TO MONITOR THAT
POTENTIAL. ALL IN ALL...WILL MAINTAIN CHANCE TYPE POPS ACROSS
MUCH OF THE CWA DURING THE OVERNIGHT.

MONDAY AND MONDAY NIGHT...EXPECTING SOME RESIDUAL CONVECTIVE
ACTIVITY DURING THE MORNING HOURS...MOST LIKELY ACROSS SRN AND ERN
SECTIONS OF THE CWA IN CLOSER PROXIMITY TO THE NOSE OF THE LLJ. BY
AFTERNOON...MODELS STILL IN GOOD AGREEMENT IN ADVECTING A STOUT
ELEVATED MIXED LAYER /EML/ WITH 700 MB TEMPS RISING AOA +12C.
MLCIN ACROSS MUCH OF THE CWA REMAINS AOA -100 J/KG THUS THE AMS
SHOULD REMAIN CAPPED TO DEEP CONVECTION. THE ONLY EXCEPTION MAY BE
ACROSS NWRN SD WHERE THE MLCIN IS COMPARATIVELY WEAKER...AND A
REEMERGENCE OF THE LLJ IS POSSIBLE AROUND OR AFTER 00Z TUESDAY.
TEMPS ON MONDAY SHOULD BE QUITE WARM...RANGING FROM THE MID 80S TO
LOWER 90S WEST. OVERNIGHT MONDAY...A STRONG UPPER SHORTWAVE WILL
APPROACH THE NRN PLAINS FROM THE WEST. WHILE THE BEST FORCING FROM
ANY LEAD SYNOPTIC SCALE LIFT IS EXPECTED TO REMAIN IN ND...THERE
IS A POSSIBILITY OF A FEW STORMS LEAKING SWD INTO THE ND/SD BORDER
COUNTIES.

TUESDAY AND TUESDAY NIGHT...THE BEST POTENTIAL FOR SEVERE WEATHER
WILL OCCUR ON TUESDAY...ESPECIALLY ACROSS THE EASTERN CWA. A
POTENT UPPER SHORTWAVE IS EXPECTED TO TRACK EWD ACROSS THE US/CANADA
BORDER...PUSHING AN ASSOCIATED SURFACE COLD FRONT ACROSS THE CWA
BY MID AFTERNOON. FAVORABLE COMBINATION OF MOISTURE /DEWPOINTS IN
THE 60S AND 70S/...INSTABILITY /MLCAPE AOA 1500 J/KG/ AND WIND SHEAR
/EFFECTIVE SHEAR 30-40 KTS/ WILL PRODUCE AN ENVIRONMENT FAVORABLE
FOR SEVERE STORMS. SPC CURRENTLY MUCH OF THE ERN CWA OUTLOOKED IN
A SLIGHT RISK FOR SEVERE STORMS...AND THIS LOOKS VERY REASONABLE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

BROAD UPPER LEVEL HIGH PRESSURE IS PROGGED TO REMAIN ANCHORED OVER
AZ/NM THROUGH THE PERIOD. WEAK SHORT-WAVE TROUGHS IN THE NWLY FLOW
ALOFT MAY PRODUCE ENOUGH ATMOSPHERIC LIFT AND INSTABILITY FOR AT LEAST SLIGHT
CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY FORENOON. GLOBAL MODEL
SOLUTIONS REMAIN SOMEWHAT AT ODDS WITH ONE ANOTHER FRIDAY INTO
NEXT WEEKEND. GFS AND GEM KEEP THE UPPER LEVEL FLOW OVER THE NORTHERN
PLAINS MORE NORTHWESTERLY...WITH ASSOCIATED SFC HIGHS SLIDING
SEWD THROUGH MN...LIKELY LEADING TO A BETTER RETURN FLOW SETUP
FRIDAY NIGHT AND SATURDAY. ECMWF MORE ZONAL WITH THE FLOW...INDUCING
A STRONG SFC LOW OVER SW ND ON FRIDAY AND A RESULTING DRIER S/SWLY
SFC FLOW. KEPT THE PREVIOUS FORECAST IN TACT...TRENDING MORE
TOWARD CONSENSUS. BEST CHANCES FOR MEASURABLE PRECIP WILL BE
FRIDAY NIGHT INTO SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN
NEAR SEASONAL AVERAGES FOR MID AUGUST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

EXPECT MOSTLY VFR CONDITIONS OVERNIGHT WITH THUNDERSTORMS LIKELY
IN THE KMBG VCNTY OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SCARLETT
SHORT TERM...FOWLE
LONG TERM...CHURCH
AVIATION...SCARLETT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:03 AM CDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SUN AUG 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 14, 7:40 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     1 SE MCLAUGHLIN         45.80N 100.79W
08/14/2011  E60 MPH          CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1100064

MARTIN
Local storm report, Aug 14, 7:44 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 SE MCINTOSH           45.91N 101.33W
08/14/2011  E1.00 INCH       CORSON             SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1100065

MARTIN
Local storm report, Aug 14, 7:56 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     1 S MCLAUGHLIN          45.80N 100.81W
08/14/2011  E65 MPH          CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1100066

MARTIN
Local storm report, Aug 14, 8:18 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 S MCLAUGHLIN          45.78N 100.81W
08/14/2011  E70 MPH          CORSON             SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1100067

MARTIN
Local storm report, Aug 14, 8:43 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          4 NNE LITTLE EAGLE      45.74N 100.77W
08/14/2011                   CORSON             SD   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN.

&&

EVENT NUMBER ABR1100068

MARTIN
Local storm report, Aug 14, 10:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     1 SE MCLAUGHLIN         45.80N 100.79W
08/14/2011  E60 MPH          CORSON             SD   PUBLIC

0742 PM     HAIL             1 SE MCINTOSH           45.91N 101.33W
08/14/2011  E1.00 INCH       CORSON             SD   LAW ENFORCEMENT

0754 PM     TSTM WND GST     1 S MCLAUGHLIN          45.80N 100.81W
08/14/2011  E65 MPH          CORSON             SD   PUBLIC

0816 PM     TSTM WND GST     2 S MCLAUGHLIN          45.78N 100.81W
08/14/2011  E70 MPH          CORSON             SD   TRAINED SPOTTER

0835 PM     TORNADO          4 NNE LITTLE EAGLE      45.74N 100.77W
08/14/2011                   CORSON             SD   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN.

&&

EVENT NUMBER ABR1100064 ABR1100065 ABR1100066 ABR1100067 ABR1100068

WFOABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:26 PM CDTSevere Thunderstorm WarningABRCorson49 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningABRCorson59 min
Aug 14, 8:16 PM CDTTornado WarningABRCorson29 min
Aug 14, 8:48 PM CDTTornado WarningABRCorson27 min
Aug 14, 9:15 PM CDTTornado WarningABRCorson, Dewey30 min
Aug 14, 9:46 PM CDTSevere Thunderstorm WarningABRCorson, Dewey27 min
Aug 14, 11:25 PM CDTSevere Thunderstorm WarningABRDay24 min
Aug 15, 5:06 AM CDTAreal Flood WarningABRRoberts5 days
Aug 15, 10:42 AM CDTFlash Flood WarningABRRoberts7 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.